Nebraska, 2018

Flash Flood in Nebraska, July 12, 2018

July 12, 2018 · NWS CYS · 1 event in 1 county or zone

Torrential rainfall from slow-moving thunderstorms produced localized flash flooding in southwest Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Torrential rainfall from slow-moving thunderstorms produced localized flash flooding in southwest Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 1:46 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 1:46 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM MDT Thu Jul 12 2018

Current KCYS radar loop shows slow moving thunderstorms across
southeast Wyoming, mainly along and west of I-25. One thunderstorm
prompted a Flash Flood Warning for the Badger Creek Fire area/burn
scar due to a very slow moving cell just southeast of the Snowy
Range. This activity has propagated a little further south and
east into the Laramie Range early this afternoon. Some isolated
flooding is possible along and just east of the Laramie Range into
the I-25 corridor this afternoon and into this evening. Lower
confidence further east across the Nebraska panhandle since storm
motion is a little more pronounced, but can not completely rule it
out. Areas east of the I-25 corridor will have a better chance of
seeing a few severe thunderstorms this afternoon through late
this evening as an upper level disturbance slowly move northeast
across Colorado and into Nebraska. Shear is not that impressive,
so only expect one or two severe storms at this time. Showers and
thunderstorms may linger through midnight tonight east of I-25.

Cooler temperatures will continue on Friday with northwest flow
aloft. 500mb to 700mb temperatures will increase slightly through
the day with quite a bit of dry air/subsidence above 500mb. This
may be enough to limit overall convection through the day and into
the evening hours. The best chance to see thunderstorms will be
across southeast Wyoming, especially in/around the mountains.
Increased POP between 25 to 50 percent across the mountains and
adjacent valleys/high plains. High temperatures will generally be
in the upper 70s to mid 80s. Saturday will be similar weather-
wise, with maybe a later initiation of thunderstorms according to
most models compared to Friday. It will be noticeably warmer with
highs back into the low to mid 90s across most locations.

.LONG TERM...(Saturday Night - Thursday)

No major changes made to previous Long Range forecast through next
week. Models are indicating northwest flow aloft developing across
the forecast area, which tends to favor a more active and wetter
weather pattern along the Front Range. /tt

//Issued at 429 AM MDT Thu Jul 12 2018//

A generally active pattern can be expected through the majority of
the extended forecast period beneath quasi-zonal flow aloft. A few
features to note. A brief bout of short-wave ridging will send 500
mb heights back near 595 dm on Saturday, setting the stage for hot
and dry conditions once again with highs in the 90s. A weak upper-
level disturbance/associated cold front is progged to swing across
the area Saturday night/Sunday, bringing cooler temperatures along
with good chances for precipitation. Daily chances for showers and
thunderstorms should exist through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM MDT Thu Jul 12 2018

VFR conditions will degrade this afternoon and evening to MVFR
and IFR in some spots as scattered to numerous showers and
thunderstorms develop. As of 1730z showers and storms were
developing over the Laramie range and were slowly drifting
southeast with cloud tops up to FL400. Storms should continue this
evening and intensify across much of the area. Expect some low
CIGS and possible fog at Nebraska terminals tomorrow morning as
remnant moisture and cooler temperatures bring higher relative
humidities.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Thu Jul 12 2018

Fire Weather concerns will be low into the weekend and likely
through most of next week. Slightly cooler temperatures and higher
humidities are expected, with the exception of Saturday which may
be the warmest day through Thursday of next week. A more active
weather pattern is expected next week with a daily chance of
showers and thunderstorms. This will keep daytime temperatures
near normal or slightly below normal with daytime humidity ranging
from 20 percent (west) to 40 percent (east).

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...AL
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 12, 5:31 AM MST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
631 AM MDT Thu Jul 12 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
631 AM MDT Thu Jul 12 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected to develop over the higher terrain this
morning, then spread across the high plains of southeast Wyoming
and the western Nebraska Panhandle during the afternoon and
evening. The strongest storms may produce brief heavy rainfall,
gusty winds to 50 MPH, and nickel size hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There will be daily chances for showers and thunderstorms across
much of the region from Friday through Wednesday. Severe weather
is not expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 12:32 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
132 PM MDT THU JUL 12 2018

WYZ103-106-122015-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
132 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 215 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Friend Park Campground, or 22 miles west of
Wheatland, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.

LAT...LON 4214 10553 4222 10531 4189 10505 4178 10538
TIME...MOT...LOC 1932Z 335DEG 17KT 4212 10539

Lyons
Special weather statement, Jul 12, 12:37 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
137 PM MDT THU JUL 12 2018

WYZ116-122015-
South Laramie Range WY-
137 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 215 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pumpkin Vine, or 23 miles south of Laramie, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pumpkin Vine, Tie Siding and Buford.

This includes Interstate 80 in Wyoming between mile markers 331 and
336.

LAT...LON 4108 10558 4115 10538 4112 10528 4100 10517
      4100 10555
TIME...MOT...LOC 1937Z 248DEG 10KT 4099 10547

Lyons
Local storm report, Jul 12, 12:47 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      1 SSE WOODS LANDING     41.10N 106.01W
07/12/2018                   ALBANY             WY   EMERGENCY MNGR

            REPORT OF MUD AND DEBRIS ACROSS HIGHWAY 230 NEAR WOODS
            LANDING.

&&

ALYONS
Special weather statement, Jul 12, 12:59 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
159 PM MDT THU JUL 12 2018

WYZ116-117-122045-
South Laramie Range WY-South Laramie Range Foothills WY-
159 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Horse Creek, or 14 miles northeast of Laramie, moving
southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 10548 4157 10538 4147 10505 4123 10521
TIME...MOT...LOC 1959Z 296DEG 7KT 4143 10535

Lyons

The radar

The Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sioux

When
July 12, 3:30 PM MST to 4:30 PM MST
Where
Sioux County, 27.08 mi SSW of Agate to 20.34 mi S of Agate
Cause
Heavy Rain
Reported by
Public
Coordinates
42.040, -103.920

Localized flash flooding was observed with at least six inches of flowing water over portions of Highway 29 south of Agate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779594.